Texas, 2024

Flash Flood in Texas, August 31, 2024

August 31, 2024 · NWS SJT · 1 event in 1 county or zone

Thunderstorms producing heavy rainfall provided isolated flash flooding across portions of the Concho Valley and the northern Edwards Plateau.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Thunderstorms producing heavy rainfall provided isolated flash flooding across portions of the Concho Valley and the northern Edwards Plateau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 31, 2:03 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 31, 2:03 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
303 PM CDT Sat Aug 31 2024

...New LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 136 PM CDT Sat Aug 31 2024

Scattered to numerous showers and thunderstorms will continue
through the afternoon hours across much of West Central Texas. Most
of this activity should begin to dissipate by mid to late evening.
The main concerns will be dangerous lightning, brief gusty winds,
and locally heavy rainfall. Similar to this morning, a few showers
and thunderstorms may linger into the early morning hours, so some
slight chance PoPs were continued, but expect overall much drier
conditions overnight. Overnight lows will be in the upper 60s to
lower 70s.

On Sunday, an upper level ridge will remain centered near the Four
Corners Region, with an upper level low across northern Mexico and
southern Arizona. Similar to what we are seeing this afternoon,
expect the development of scattered to numerous showers and
thunderstorms by late morning or early afternoon across much of the
region. Slightly better coverage is expected tomorrow versus what we
are seeing today. The main concerns will continue to be locally
heavy rainfall, brief gusty winds, and dangerous lightning. Highs
will be below seasonal normals, in the mid to upper 80s.

&&

.LONG TERM...
(Sunday night through next Saturday)
Issued at 303 PM CDT Sat Aug 31 2024

The main concern for the long term will continue to be the
potential for a heavy rain event early next week. Currently, there
is upper level troughing over the Great Lakes, with ridging over
the southeast, and another upper level ridge near the Great Basin
area. South of the Great Basin ridge is a weak upper low over
southeastern AZ. Medium range models generally agree that this
weak low will drift slowly towards west central Texas over the
next few days, then move very slowly over the area while
weakening. Although there doesn't appear to be any significant
surface boundaries around, the weak low will combine with
plentiful moisture at the surface to bring scattered to numerous
showers and thunderstorms to the area, especially Monday into
Tuesday. In addition, steering flow will be very weak, resulting
in slow-moving storms that will be very efficient rainfall
producers, likely resulting in locally heavy rainfall and
flooding. Precipitation should taper off on Wednesday. Temperatures
will be cooler Monday and Tuesday, with highs in the 70s to mid
80s, with highs getting back into the upper 80s to mid 90s by the
end of the week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1207 PM CDT Sat Aug 31 2024

Scattered to numerous showers and thunderstorms will continue to
develop across the area this afternoon, so have included a mention
of thunder at all sites. Expect a decrease in activity by early to
mid afternoon. VFR conditions will generally prevail, except
within any thunderstorms. Winds will generally remain light
through the next 24 hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     71  87  70  80 /  30  70  80  80
San Angelo  71  89  70  80 /  20  70  80  90
Junction    71  87  70  82 /  20  70  60  90
Brownwood   71  87  70  83 /  20  70  70  90
Sweetwater  71  86  70  78 /  20  60  70  80
Ozona       70  86  69  78 /  30  70  70  90
Brady       71  86  70  81 /  30  70  70  90

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Daniels
LONG TERM....20
AVIATION...Daniels
Hazardous weather outlook, Aug 31, 12:52 PM CST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
152 PM CDT Sat Aug 31 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
152 PM CDT Sat Aug 31 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms are expected
today, spreading from north to south throughout the day. The main
hazards will be localized heavy rain which may result in
localized flooding, dangerous lightning, and some gusty outflow
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms are expected through this weekend
through Tuesday, with the main hazards being localized heavy rain
which may result in flooding, dangerous lightning, and brief gusty
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 31, 2:44 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service San Angelo TX
344 PM CDT Sat Aug 31 2024

TXZ072-312130-
Tom Green TX-
344 PM CDT Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TOM GREEN COUNTY
THROUGH 430 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm over
northern San Angelo, moving south at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
San Angelo, Twin Buttes Reservoir, O.C. Fisher Reservoir, Lake
Nasworthy, San Angelo State Park, and Goodfellow Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3157 10053 3152 10033 3128 10034 3137 10065
TIME...MOT...LOC 2044Z 015DEG 10KT 3148 10046

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The San Angelo radar (KSJT), 10 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tom Green

When
August 31, 4:58 PM CST
Where
Tom Green County, 2.24 mi SE of San Angelo Res to 2.26 mi SE of San Angelo Res
Cause
Heavy Rain
Reported by
Public
Coordinates
31.460, -100.470

Public reported flash flooding in portions of San Angelo in Tom Green County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207427.